Oklahoma, 2006High Wind in Oklahoma, September 21, 2006
September 21, 2006 · NWS OUN · 2 events in 2 counties and zones
2 high wind, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 21, 10:45 AM CST, 2 hours 27 minutes earlier.
Area forecast discussion, Sep 21, 10:45 AM CST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1145 AM CDT THU SEP 21 2006
.UPDATE...
SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE EAST OF INTERSTATE 35
LATE THIS MORNING. THIS PRECIPITATION WILL CONTINUE TO QUICKLY
MOVE INTO EASTERN OKLAHOMA BY MID AFTERNOON. ATTENTION WILL FOCUS
ON DEVELOPING DRY LINE/COLD FRONT FOR THUNDERSTORM REDEVELOPMENT
THIS AFTERNOON. MODELS PRETTY SIMILAR IN BRINGING DRY LINE TO
NEAR INTERSTATE 35 BY LATE THIS AFTERNOON. QUESTION IS WHETHER ANY
SEVERE THUNDERSTORMS CAN FORM ALONG THE BOUNDARY. BEST CHANCE
SEEMS TO BE SOUTH OF INTERSTATE 40. VISIBLE SATELLITE SHOWS BREAKS
IN THE CLOUDS OVER SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS.
THIS CLEARING SHOULD WILL MOVE EAST WHICH SHOULD ALLOW
TEMPERATURES TO WARM INTO THE LOWER 80S. SURFACE MOISTURE SHOULD
ALSO BE GREATEST HERE WITH MIDDLE 60 DEWPOINTS BY LATE THIS
AFTERNOON. ANY STORM THAT DEVELOPS WILL HAVE ACCESS TO ABUNDANT
AND DEEP WIND SHEAR...SUPPORTING SUPERCELLS WITH DAMAGING STRAIGHT
LINE WINDS THE PRIMARY CONCERN AND STILL A RISK OF TORNADOES. AREAS
FARTHER NORTH SHOULD HANG ONTO CLOUD COVER LONGER AND INSTABILITY
MAY NOT BE ABLE TO ESTABLISH ITSELF FOR SEVERE THUNDERSTORMS.
OTHER CHANGES WERE TO LOWER MAX TEMPERATURES WHERE CLOUD COVER
WILL HOLD ON THE LONGEST AND ADJUSTED POPS BASED ON CURRENT
TRENDS.
&&
TY
.PREV DISCUSSION... (ISSUED 410 AM CDT THU SEP 21 2006)
DISCUSSION...
FOCUSED ON THE FIRST THREE DAYS OF THE FORECAST PERIOD. UPR LOW WILL
CONT TO MOVE EAST TODAY INTO THE SOUTHERN/CENTRAL PLAINS. SFC LOW
WILL CONT TO DEEPEN STRENGTHENING THE PRESSURE GRADIENT ACROSS THE
REGION. A DRYLINE WILL ALSO MOVE EAST TODAY BEFORE SLOWING
DOWN/STALLING EAST OF THE FA TONIGHT. WITH THE INCREASING PRESSURE
GRADIENT AND MIXING BEHIND THE DRY LINE... WINDS WILL BE STRONG SO
WILL ISSUE A WIND ADVSY FOR APPROX WESTERN THIRD TO HALF OF OK AND
PARTS OF WESTERN NORTH TEXAS. WITH THE STRONG WINDS... DRY AIR
BEHIND THE DRYLINE... AND WARM TEMPERATURES WILL ALSO ISSUE A RED
FLAG WARNING FOR PARTS OF WEST CENTRAL AND SOUTHWEST OK... AND
WESTERN NORTH TEXAS. HOWEVER... THE GREENER VEGETATION CAUSED BY
RECENT RAINS MAY HELP MITIGATE THE IMPACTS OF THE FIRE WX CONDITIONS
SOMEWHAT.
SOME LOW LVL MOISTURE /DEWPTS LOW TO MID 50S/ HAS SPREAD INTO AREAS
AHEAD OF THE DRYLINE. THESE DEWPTS EXPECTED TO SPREAD INTO THE FA
EAST OF THE BNDRY AS THE DRY LINE PUSHES EAST. DESPITE THE LACK OF
ABUNDANT DEEP MOISTURE RETURN TO THE AREA... THE AVAILABLE LOW AND
MID LVL MOISTURE ALONG WITH THE ABUNDANT LIFT ASSOCIATED WITH THE
STRONG UPR LOW AND THE DRY LINE... WILL CONT SHWRS/TSTMS TODAY. RAIN
CHANCES WILL SHIFT EAST AS THE DRYLINE AND UPR LOW MOVE EASTWARD. A
FEW SEVERE STORMS WILL BE POSSIBLE... WITH THE BEST OPPORTUNITY
LATER TODAY IN EASTERN PORTIONS OF FA. WILL ADJUST MORNING POPS TO
CURRENT RADAR TRENDS BEFORE ISSUING PRODUCTS. ANOTHER UPR SYSTEM...
WHICH IS KICKING THE UPR LOW MENTIONED ABOVE QUICKLY EASTWARD...
WILL MOVE INTO THE ROCKIES/CENTRAL U.S. WHERE THE TWO SYSTEMS COULD
MERGE BECOMING ONE LOW/UPR TROUGH. AS THE SECOND SYSTEM NEARS THE
AREA ANOTHER SFC LOW WILL DEVELOP WEST OF THE FA FRIDAY. SHWRS/TSTMS
WILL BE POSSIBLE AGAIN IN PARTS OF THE FA. HOWEVER... WHERE DEPENDS
ON HOW FAR THE MOISTURE MOVES BACK TO THE WEST. MODELS DIFFER IN
TIMING... BUT A COLD FRONT WILL MOVE SOUTH ACROSS THE FA FRI
NIGHT/SATURDAY ENDING RAIN CHANCES. DID NOT MAKE ANY CHANGES TO
EXTENDED SINCE WAS FOCUSED ON THE FIRST FEW DAYS.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 81 63 87 64 / 60 30 10 10
HOBART OK 82 59 86 59 / 60 10 10 10
WICHITA FALLS TX 88 65 94 65 / 60 10 10 10
GAGE OK 74 51 80 51 / 30 20 10 20
PONCA CITY OK 75 57 85 57 / 70 50 10 20
DURANT OK 83 68 93 70 / 50 50 20 20
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR OKZ004-OKZ005-
OKZ006-OKZ007-OKZ009-OKZ010-OKZ011-OKZ012-OKZ014-OKZ015-
OKZ016-OKZ017-OKZ018-OKZ021-OKZ022-OKZ023-OKZ024-OKZ027-
OKZ033-OKZ034-OKZ035-OKZ036-OKZ037-OKZ038-OKZ044.
RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR OKZ021-OKZ022-
OKZ023-OKZ033-OKZ034-OKZ035-OKZ036-OKZ037-OKZ038-OKZ044.
TX...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR TXZ083-TXZ084-
TXZ085-TXZ086-TXZ087-TXZ088.
RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR TXZ083-TXZ084-
TXZ085-TXZ086-TXZ087-TXZ088-TXZ089-TXZ090.
&&
08/20Hazardous weather outlook, Sep 21, 10:55 AM CST, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT THU SEP 21 2006
OKZ004>048-050>052-TXZ083>090-221200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CDT THU SEP 21 2006
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PARTS OF CENTRAL AND EASTERN OKLAHOMA.
LOCATION...
THE SLIGHT RISK AREA IS EAST OF A LINE FROM RINGLING...TO YUKON...TO
MEDFORD.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 2 PM
THROUGH 10 PM.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
SLIGHT RISK AREA SHOULD KEEP UP TO DATE WITH THE LATEST WEATHER
INFORMATION TODAY... AND PLAN FOR SEVERE WEATHER OPERATIONS THIS
AFTERNOON AND EVENING.
DISCUSSION...
THE SHOWERS AND THUNDERSTORMS THAT MOVED THROUGH THE AREA THURSDAY
MORNING WILL CONTINUE TO MOVE EAST AND MOVE OUT OF THE AREA THIS
AFTERNOON. NO SEVERE WEATHER IS EXPECTED WITH THESE SHOWERS AND
STORMS... ALTHOUGH WINDS MAY BE GUSTY NEAR SOME OF THESE SHOWERS.
A STRONG STORM SYSTEM IS MOVING NORTHEAST FROM SOUTHEAST COLORADO
INTO WESTERN KANSAS. A DRYLINE IS MOVING INTO WESTERN OKLAHOMA AND
WESTERN NORTH TEXAS AT NOON ON THURSDAY AND WILL CONTINUE TO MOVE
EAST. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THURSDAY
AFTERNOON ALONG AND AHEAD OF THIS DRYLINE. INSTABILITY WILL
INCREASE AS MOISTURE INCREASES IN THE LOW LEVELS TODAY. THIS
MODERATE INSTABILITY WILL COMBINE WITH VERY STRONG WIND SHEAR TO BE
SUFFICIENT FOR STRONG TO SEVERE THUNDERSTORMS...INCLUDING
SUPERCELLS... WITH THE PRIMARY THREAT OF DAMAGING WINDS AND A
SECONDARY THREAT OF HAIL. ALTHOUGH THE CHANCE OF TORNADOES IS
RELATIVELY LOW BECAUSE INSTABILITY IS NOT EXPECTED TO BE TO HIGH...
THE STRONG WIND SHEAR IS SUFFICIENT FOR A ISOLATED TORNADOES...
ESPECIALLY IN SOUTHEAST OKLAHOMA.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY SEP 22.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...50 PERCENT.
OTHER HAZARDOUS WEATHER...
A WIND ADVISORY IS IN EFFECT TODAY FOR MUCH OF WESTERN OKLAHOMA AND
PARTS OF WESTERN NORTH TEXAS... WHERE SOUTHWEST TO WEST WINDS OF 25
TO 35 MPH AND GUSTS TO NEAR 50 MPH WILL PREVAIL BEHIND THE DRYLINE.
WIND GUSTS OVER 40 MPH WILL ALSO BE POSSIBLE EAST OF THE DRYLINE.
THE COMBINATION OF STRONG WINDS...LOW HUMIDITY AND WARM TEMPERATURES
WILL ALSO RESULT IN INCREASED FIRE DANGER. AS A RESULT...A RED FLAG
WARNING IS IN EFFECT FOR MUCH OF WESTERN NORTH TEXAS AND SOUTHWEST
OKLAHOMA THURSDAY AFTERNOON.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THUNDERSTORM OUTLOOK...
THE POTENTIAL FOR SEVERE WEATHER WILL CONTINUE FOR PARTS OF CENTRAL
AND EASTERN OKLAHOMA ON FRIDAY AND SATURDAY AS ANOTHER UPPER LEVEL
STORM SYSTEM MOVES EASTWARD FROM THE ROCKIES AND A COLD FRONT MOVES
INTO THE AREA.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
FRIDAY SEPTEMBER 22.High Wind, Woods
- When
- September 21, 1:12 PM CST to 2:52 PM CST
- Where
- Woods forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Property damage
- $10,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 36.767, -98.865 (the zone’s center; the record gives no point)
A strong surface low pressure developed and moved east across parts of eastern Colorado and western Kansas. This low pressure caused strong to high winds across Oklahoma. The strongest winds occurred in northwest Oklahoma. Wind gusts up to 52 knots (60 mph) were measured several times in this area during the afternoon hours. The highest wind gusts were measured at the Oklahoma mesonet sites near Freedom (or 21 miles north of Mooreland) in Woodward county and at the mesonet site 7 miles south-southwest of Alva in Woods county. Other high wind gusts were measured by the AWOS at the Alva Airport 2 miles south of Alva, the ASOS site at the Woodward airport 8 miles west of Woodward, and at the Oklahoma mesonet site 2 miles west-southwest of Woodward. The high winds also caused some damage. Large tree limbs and a few trees were downed, along with minor roof damage occurred in the town of Alva in Woods county.The high winds combined with the drought conditions to cause blowing dust across the area. The blowing dust reduced visibilities in some locations.
High Wind, Woodward
- When
- September 21, 1:12 PM CST to 2:52 PM CST
- Where
- Woodward forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 36.423, -99.265 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Louisiana, September 21, 20061 death · 1 event
- Tornadoes and Hail in Kansas, September 21, 2006$100,000 · F1 · 6 events
- Tornado in Louisiana, September 21, 2006$100,000 · F1 · 1 event
- Tornado and Hail in Oklahoma, September 21, 2006$75,000 · F1 · 6 events
- Strong Wind in Kansas, September 21, 2006$75,000 · 5 events
- Strong Wind in Kansas, September 21, 2006$75,000 · 5 events
- Tornadoes and Hail in Oklahoma, September 21, 2006$32,000 · F0 · 4 events
- High Wind in Oklahoma, September 21, 200659 kt wind · 27 events
- Tornadoes in Kansas, September 21, 2006$30,000 · F0 · 3 events
- Tornado in Arkansas, September 21, 2006F1 · 1 event
- Tornado in Louisiana, September 21, 2006$15,000 · F0 · 1 event
- Damaging Wind in Oklahoma, September 21, 2006$15,000 · 65 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5535068, 5535069.